Epilepsy Drugs Double Suicide Risks, FDA WarnsFeb 2, 2008 | Parker Waichman LLP
Epilepsy drugs have been linked to a increased risk of suicidal thoughts and behavior, the Food & Drug Administration (FDA) warned this week. According to an FDA analysis, people taking antiepileptic drugs are twice as likely to experience suicidal thoughts or behavior than those taking placebo.
The FDA began investigating if epilepsy drugs pose any suicide risk in 2005. In doing so, the FDA analyzed almost 200 studies of 11 anti-seizure drugs, some that have been on the market for decades. The antiepileptic medications studied by the FDA included:
• Carbamazepine(marketed as Carbatrol, Equetro, Tegretol, Tegretol XR)
• Felbamate (marketed as Felbatol)
• Gabapentin (marketed as Neurontin)
• Lamotrigine (marketed as Lamictal)
• Levetiracetam (marketed as Keppra)
• Oxcarbazepine (marketed as Trileptal)
• Pregabalin (marketed as Lyrica)
• Tiagabine (marketed as Gabitril)
• Topiramate (marketed as Topamax)
• Valproate (marketed as Depakote, Depakote ER, Depakene, Depacon)
• Zonisamide (marketed as Zonegran)
The studies tracked almost 28,000 people given the medications and another 16,000 given dummy pills. According to the FDA, 0.43 percent of drug-treated patients experienced suicidal thoughts or behavior, compared with 0.22 percent of placebo-takers. The higher risk of suicidal thoughts and behaviors was observed at one week after starting a drug and continued to at least 24 weeks. The results were generally consistent among all the different drug products studied and were seen in all demographic subgroups. There was no clear pattern of risk across age groups.
Overall, four people in the drug-treated groups committed suicide, and none in the placebo groups. According to the FDA for every 1,000 patients, about two more patients taking epilepsy drugs experienced suicidal thoughts than those who took placebo. Even though the FDA only looked at 11 epilepsy medications, the agency said the suicide warning applied to all epilepsy drugs.
Millions of people take epilepsy drugs. Such anti-seizure medications are used for a variety of illnesses in addition to epilepsy, including migraines, certain nerve-pain disorders, and psychiatric diseases such as bipolar disorder that themselves carry a risk of suicide.
Doctors and other healthcare providers where advised by the FDA to balance the risk for suicidal thoughts and behavior with the clinical need for the drug and to be aware of the possibility of the emergence or worsening of depression, suicidality, or any unusual changes in behavior. Healthcare providers where told to inform patients, their families, and caregivers of the potential for an increase in the risk of suicidality so they are aware and able to notify their healthcare provider of any unusual behavioral changes.
Because skipping epilepsy medication can result in seizures, the FDA said that patients should ask a doctor before making medication changes. The FDA said patients and their families should pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences. Patients and their families should be aware of common warning signs that might be a signal for risk of suicide, inlcuidng talking or thinking about wanting to hurt themselves or end their lives; withdrawing from friends and family; Becoming depressed or having depression get worse; becoming preoccupied with death and dying; and giving away prized possessions. If these or any new and worrisome behaviors occur, patients or their families should contact the responsible healthcare professional immediately.
The FDA said it would be working with manufacturers of marketed epilepsyc drugs to include this new information about suicide risks in the labeling for these products. The agency anticipates that labeling changes will be applied broadly to the entire class of drugs. The FDA is also planning to discuss the suicide data at an upcoming advisory committee meeting.